Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 237, NWS Nashville, TN

June 5, 20114 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 5, 2011, 2:34 PM CDT for 4 counties in Tennessee. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2011, 2:34 PM CDT (19:34 UTC)
Expired
Jun 5, 2011, 3:15 PM CDT
In force
41 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Clay County, TN, Jackson County, TN, Overton County, TN, Putnam County, TN

The radar

The Nashville radar (KOHX), 109 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 2:45 PM CDTHAIL 17 Ne Gainesboro, TNQUARTER SIZE HAIL REPORTED BY PUBLIC ON HIGHWAY 85 NORTHEAST OF GAINESBORO.
Jun 5, 2:50 PM CDTTSTM WND DMGGainesboro, TNTREES DOWN WITH DAMAGE IN VARIOUS PLACES IN JACKSON COUNTY. MARBLE SIZED HAIL IN GAINSBORO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 12:02 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2600 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2600 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

663 
WUUS54 KOHX 051934
SVROHX
TNC027-087-133-141-052015-
/O.NEW.KOHX.SV.W.0237.110605T1934Z-110605T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
234 PM CDT SUN JUN 5 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PUTNAM COUNTY IN MIDDLE TENNESSEE...
  EASTERN JACKSON COUNTY IN MIDDLE TENNESSEE...
  OVERTON COUNTY IN MIDDLE TENNESSEE...
  SOUTH CENTRAL CLAY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 315 PM CDT

* AT 232 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR GAINESBORO...MOVING SOUTHEAST AT 30
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  LIVINGSTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM SUNDAY
AFTERNOON FOR CENTRAL TENNESSEE.

&&

LAT...LON 3633 8512 3612 8533 3635 8566 3651 8552
TIME...MOT...LOC 1935Z 301DEG 24KT 3638 8552

$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 12:59 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 5, 12:59 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1259 PM CDT SUN JUN 5 2011

.UPDATE...FOR TSTMS APPROACHING BNA TEMINAL

&&

.AVIATION...
LATEST DOPPLER LOOP SHOWING GUST FRONT DOWN THROUGH ROBERTSON...MONTGOMERY
AND SUMNER COUNTIES AND IS HEADING SOUTHEAST. WIND GUSTS ALONG AND
JUST BEHIND THE WIND SHIFT LINE ARE ON THE ORDER OF 40 KNOTS OR
GREATER. THERE IS ALSO A CLUSTER OF POTENT STORMS IN BEHIND THE
LINE THAT WILL DROP SOUTHEAST INTO MIDDLE TENNESSEE OVER THE NEXT
1 TO 2 HOURS. SEVERE THUNDERSTORMS WILL LIKELY BE ISSUED.

BOYD
&&

.PREV DISCUSSION... /ISSUED 1217 PM CDT SUN JUN 5 2011/

UPDATE...HAVE UPDATED ZONE PACKAGE AND INCREASED POPS EVERYWHERE
WITH MENTION OF SEVERE TSTMS POSSIBLE. WATCH RUNS UNTIL 22Z.

PREV DISCUSSION... /ISSUED 1139 AM CDT SUN JUN 5 2011/

AVIATION 18Z DISCUSSION...
CENTER OF UPPER RIDGE LOCATED WEST OF THE MID STATE...SO WEAK NW
FLOW ALOFT IS IN PLACE. SOUTHWARD MOVING MCS MAY IMPACT PORTIONS OF
CENTRAL AND EASTERN MIDDLE TN. HOWEVER...FOR NOW...WILL ONLY
INCLUDE VCTS FOR BNA AND CSV THIS AFTERNOON INTO EARLY EVENING.
OTW...SUMMERTIME RIDGING EFFECTS IN PLACE WITH EARLY MORNING HAZE
REDUCING VSBYS DOWN TO THE 3-5 SM RANGE. SCT CU AROUND 4-5 KFT TO
DEVELOP WITH DAYTIME HEATING.

PREV DISCUSSION... /ISSUED 1014 AM CDT SUN JUN 5 2011/

UPDATE...MONITORING THE CLUSTER OF CELLS EXTREME SOUTHWEST INDIANA.
MOVEMENT HAS BEEN SOUTHEASTWARD AT ABOUT 32-35 KT. CURRENT
DIRECTION OF MOVEMENT COULD BRING IT INTO THE NORTHEASTERN HALF OF
THE AREA BY 18Z. THAT IS ASSUMING IT HOLDS TOGETHER. THESE
CLUSTERS TYPICALLY GO THROUGH A DIURNAL CYCLE AND START TO DIMINISH
BY MID MORNING. HOWEVER...IT MAY SPIT OUT A BOUNDARY TOWARD THE SOUTHEAST
THAT COULD SERVE AS AN INITIATION POINT FOR AFTERNOON CONVECTION.
LOCAL WRF MODEL IS SHOWING THE FORECAST SOUNDING WITH SIGNIFICANT
AMOUNT OF DRY AIR BELOW 400MB WITH PRECIPITABLE WATER AT 1.01 INCHES.
BY 23Z THIS AFTERNOON THE MOISTURE BELOW 550MB HAS INCREASED SIGNIFICANTLY
AND PRECIPITABLE WATER IS NOW UP TO 1.66 INCHES. ALSO...THE
FORECAST SOUNDING HAS LITTLE IF ANY CAP WITH KINDEX AT 38...SFC
BASED LI AT -7 AND A CONVECTIVE TEMP OF 91 DEGREES.

THUS IT SEEMS AN UPWARD ADJUSTMENT OF POPS FOR THE NE HALF MAY BE
NESESSARY. WILL UPDATE THE ZONE PACKAGE FOR THE AFTERNOON AND
EARLY EVENING SHORTLY.

PREV DISCUSSION... /ISSUED 630 AM CDT SUN JUN 5 2011/

UPDATE...FOR 12Z TAFS.

AVIATION...STRONG UPPER HIGH OVER THE REGION WILL RETROGRADE WEST
TODAY ALLOWING A FEW ISO STORMS TO DROP DOWN MAINLY ALONG THE PLATEAU
THIS AFTERNOON/EVENING. ADDITIONALLY...LATE EVENING/EARLY MORNING
FOG/HAZE LIKELY TO DROP VSBYS INTO MVFR RANGE...WITH IFR BRIEFLY
CSV TOWARD DAWN ONCE AGAIN MONDAY.

PREV DISCUSSION... /ISSUED 146 AM CDT SUN JUN 5 2011/

DISCUSSION...STRONG UPPER RIDGE STILL IN PLACE...HEIGHTS
EXPECTED TO FALL SOME OVER THE NEXT FEW DAYS WITH A WEAK NW FLOW
IN PLACE. WEAK IMPULSE MAY BRING A FEW AFTERNOON SHOWERS AND
THUNDERSTORMS TO THE AREA. DESPITE THE WEAKENING OF THE
RIDGE...THE CLOSE PROXIMITY OF THE UPPER HIGH AND THE CONTINUED
DEPTH OF THE DRY AIR WILL PREVENT MUCH IN THE WAY OF CONVECTIVE
DEVELOPMENT THIS WEEK.

IN THE EXT FCST...PATTERN TO CHANGE LITTLE. CONVECTIVE PARAMETERS DO
SUPPORT A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS FOR THE MIDDLE TO END OF THE WEEK.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Jun 5, 4:11 AM CDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
411 AM CDT SUN JUN 5 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-061030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
411 AM CDT SUN JUN 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. STORMS
MAY BECOME LOCALLY STRONG TO SEVERE...PRODUCING GUSTY TO EVEN DAMAGING
WIND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

07

In the hours before

Special weather statement, Jun 5, 2:10 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
210 PM CDT SUN JUN 5 2011

TNZ010-011-030>033-052015-
CLAY-JACKSON-OVERTON-PICKETT-PUTNAM-SMITH-
210 PM CDT SUN JUN 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...JACKSON...OVERTON...
PICKETT...PUTNAM AND SMITH COUNTIES...

AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
RED BOILING SPRINGS TO 5 MILES SOUTH OF GORDONSVILLE...OR ALONG A
LINE EXTENDING FROM 10 MILES NORTHEAST OF LAFAYETTE TO 11 MILES SOUTH
OF CARTHAGE...MOVING EAST AT 35 MPH.

HALF INCH SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

21
Local storm report, Jun 5, 2:17 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
217 PM CDT SUN JUN 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     HAIL             8 W LIVINGSTON          36.39N 85.47W
06/05/2011  E0.88 INCH       OVERTON            TN   TRAINED SPOTTER

&&

RTROUTMAN
Local storm report, Jun 5, 2:22 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
222 PM CDT SUN JUN 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     NON-TSTM WND DMG BELLE MEADE             36.10N 86.86W
06/05/2011                   DAVIDSON           TN   PUBLIC

            WIND GUST 40-50, SMALL TREES, LIMBS DOWN

0210 PM     TSTM WND DMG     BELLE MEADE             36.10N 86.86W
06/05/2011                   DAVIDSON           TN   PUBLIC

            SMALL TREES AND LIMBS DOWN, EST 40 TO 50 MPH

&&

RTROUTMAN
Local storm report, Jun 5, 2:26 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
226 PM CDT SUN JUN 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     TSTM WND DMG     6 N ALEXANDRIA          36.16N 86.03W
06/05/2011                   SMITH              TN   PUBLIC

            BRUSH CREEK AREA LARGE BRANCHES BROKEN

&&

RTROUTMAN
Local storm report, Jun 5, 2:27 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
227 PM CDT SUN JUN 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             6 N ALEXANDRIA          36.16N 86.03W
06/05/2011  E0.50 INCH       SMITH              TN   PUBLIC

            BRUSH CREEK AREA

&&

RTROUTMAN
Local storm report, Jun 5, 2:30 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT SUN JUN 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             ALEXANDRIA              36.08N 86.03W
06/05/2011  E0.88 INCH       DE KALB            TN   TRAINED SPOTTER

            WIND GUSTS TO 57 MPH MEASURED

&&

RTROUTMAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 1:00 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner, Wilson45 min
Jun 5, 1:22 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Sumner, Trousdale, Wilson38 min
Jun 5, 1:56 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale, Wilson34 min
Jun 5, 2:19 PM CDTSevere Thunderstorm WarningOHXDeKalb, Warren41 min
Jun 5, 2:56 PM CDTSevere Thunderstorm WarningOHXCumberland, Overton, Putnam, White34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.